Human Factors2157436Maybe the floor’s wet and slippery. Maybe the cash register is confusingly labeled. Maybe medications are hard to tell apart. Everywhere you look — both in health care and in ordinary retail settings — you can spot circumstances that make it easy for regular people to make mistakes. In this exercise, you’ll go out and analyze everyday situations to determine what human factors issues are at play. You’ll also decide what interventions should be introduced to minimize the opportunities for mistakes.9/18/2015 8:40:55 PM Federico, Content Director, Institute for Healthcare Improvement   Learning Objectives: At the end of this activity, you will be able to Description: Maybe the floor’s wet and STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities555847380http://www.ihi.org9/18/2015 8:40:55 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Misread Label (AHRQ) 2157520An infant born with sluggish breathing is given Lanoxin instead of naloxone, and dies of digoxin toxicity.4/7/2014 6:57:09 PMCase Study from AHRQ WebM&M; Discussion questions submitted by Andrew Carson-Stevens, Medical Student, Cardiff University, Cardiff, United Kingdom; Jennifer Boehne, PharmD STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities217024530http://www.ihi.org4/7/2014 6:57:09 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
When You Hear Hoofbeats, Don’t Think Zebras2157401In a new patient story, IHI Open School Academic Advisor Dr. James Moses introduces us to Lauren, an 18-year-old female who endured a painful journey through the health care system. One morning during her first semester of college in Boston, Lauren woke up with soreness in the side of her face. Several months – and a misdiagnosis later – the pain only got worse. 5/26/2017 1:59:30 PMLearning Objectives: At the end of this activity, you will be able to Describe qualities associated with patient-centered care Discuss different ways a provider can respond to STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities163201850http://www.ihi.org5/26/2017 1:59:30 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
An Insulin Overdose2157525In the midst of a high-risk surgery, the senior resident injects 100 times the correct dosage of insulin.6/13/2017 2:02:17 PM Lasic, MD, Clinical Instructor in Anesthesia, Harvard Medical School, Brigham and Women’s Hospital   Learning Objectives: At the end of this activity, you will be able to STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities244841360http://www.ihi.org6/13/2017 2:02:17 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Jill's Medication Crisis2157424A patient story activity – The Medication – that describes a patient’s journey to get her anticonvulsant medications. The breakdown in continuity of care and communication is an ideal learning opportunity for students and professionals. 4/11/2014 7:59:00 PMLearning Objectives: At the end of this activity, you will be able to Identify two instances when communication broke down in the continuum of care As you read Jill’s story, take STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities12880950http://www.ihi.org4/11/2014 7:59:00 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Reconciling Doses (AHRQ)2157522Faced with a patient who's too confused to remember his medication regimen, a care team administers an overdose of the anticoagulant Warfarin.4/7/2014 6:56:50 PMLearning Objectives: At the end of this activity, you will be able to List the steps involved in medication reconciliation Describe the role of each of the stakeholders in STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities259731210http://www.ihi.org4/7/2014 6:56:50 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
An Extended Stay2157423A 64-year-old man with a number of health issues comes to the hospital because he is having trouble breathing. The care team helps resolve the issue, but forgets a standard treatment that causes unnecessary harm to the patient. A subsequent medication error makes the situation worse, leading a stay that is much longer than anticipated. 6/13/2017 1:33:07 PMRoss Hilliard, MD, IHI Open School Northeast Regional Chapter Leader Learning Objectives: At the end of this activity, you will be able to Explain how system failures can lead to STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities796685540http://www.ihi.org6/13/2017 1:33:07 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Knowing Is Not Enough2157251A healthy 57 year old man underwent a liver donation procedure. He began to manifest some tachycardia late on the second postoperative day. Early on the third post-operative day, he began to hiccup, complained of being nauseated and was pronounced dead later that day.5/24/2017 1:50:08 PMSubmitted by Dr. Paul Batalden, Professor of Pediatrics and of Community & Family Medicine, Dartmouth Medical School Learning Objectives: At the end of this activity, you will be STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/CaseStudies236561540http://www.ihi.org5/24/2017 1:50:08 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
What Happened to Alex?2157250Alex James was a runner, like his dad. One day, he collapsed during a run and was hospitalized for five days. He went through lots of tests, but was given a clean bill of health. Then, a month later, he collapsed again, fell into a deep coma, and died. His father wanted to know — what had gone wrong? Dr. John James, a retired toxicologist at NASA, tells the story of how he uncovered the cause of his son’s death and became a patient safety advocate.7/17/2017 1:55:06 PMCertified Professional in Patient Safety (CPPS) Review Course October 7, 2021 | Live Webinar The Certified Professional in Patient Safety credential STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/CaseStudies515433610http://www.ihi.org7/17/2017 1:55:06 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js
Why Do Errors Happen? How Can We Prevent Them?2157554Millions of people suffer every year from mistakes in health care. Lucian Leape explains why those mistakes happen — and how to prevent them.5/26/2017 2:44:16 PM Leape, MD, Adjunct Professor of Health Policy at the Harvard School of Public Health         Learning Objectives: After viewing this video, students will be able to STS_ListItem_PublishingPageshttp://www.ihi.org/education/IHIOpenSchool/resources/Pages/Activities267093070http://www.ihi.org5/26/2017 2:44:16 PMhtmlFalseaspx1616~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_WebPage.js

~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js
~sitecollection/_catalogs/masterpage/Display Templates/Search/Item_Default.js

© 2021 Institute for Healthcare Improvement. All rights reserved.